Wisconsin, 2018Cold in Wisconsin, January 2 to 7, 2018
January 2 to 7, 2018 · NWS GRB · 24 events in 24 counties and zones
Subzero low temperatures, highs mainly in the single digits, and wind chills in the 20 below to 34 below zero range were common during the first week of January. Two people died in the cold.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Subzero low temperatures, highs mainly in the single digits, and wind chills in the 20 below to 34 below zero range were common during the first week of January. Two people died in the cold. A man, who went missing, died in the woods near Niagara (Florence Co.), and a woman died outside her Green Bay (Brown Co.) home. It is believed that the Green Bay woman tripped and hit her head while looking for her keys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 2, 5:45 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jan 2, 5:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
545 PM CST Tue Jan 2 2018
Updated aviation portion for 00Z TAF issuance
.SHORT TERM...Tonight and Wednesday
Issued at 150 PM CST Tue Jan 2 2018
The latest RAP analysis and satellite/radar imagery show Arctic
high pressure centered across the central Mississippi and Ohio
Valleys, while the next Arctic cold front is heading towards the
ND/MN/Canadian border. High clouds are already pushing across the
northwest half of Wisconsin ahead of the system, with a narrow
band of light snow occurring over eastern SD and northern MN
within a ribbon of mid-level fgen. Other scattered flurries and
blowing snow exist behind the front. As this system passes across
the area tonight, snow trends and potential impacts are the main
forecast concerns.
Tonight...A potent shortwave trough and associated cold front will
swing across the region. Snowfall is anticipated to remain
concentrated within the mid-level fgen band and ahead of the
shortwave, which will impact central and north-central WI areas
from early to mid evening, and northeast WI areas from late
evening to early overnight. Up to an inch of light/fluffy snow
will be possible, with some blowing and drifting as a result of
breezy southwest to northwest winds, particularly in the open
areas. As winds shift to the northwest, lake effect snow showers
will be ramping up in the snowbelts of Vilas county overnight.
Temperatures look too cold for dendritic snow growth, but the
small flakes could still contribute to an additional inch by
morning.
Wednesday...Arctic high pressure will be building south across the
northern Mississippi Valley. Winds will remain breezy out of the
northwest, which should continue the lake effect snow showers
across Vilas county. The snow showers should be the most intense
during the morning, before incoming dry air erodes the snow
showers during the afternoon. Elsewhere, progged soundings and
upstream obs suggest a partly to mostly cloudy day. Highs ranging
from the mid single digits over north-central WI to the mid teens
near the Lake.
.LONG TERM...Wednesday Night Through Tuesday
Issued at 150 PM CST Tue Jan 2 2018
Bitter cold is expected to continue into the weekend, before a brief
warmup on Sunday into Monday. Indications that temperatures will take
another plunge by the middle of next week.
For Wednesday night into Friday, lake effect snow showers are expected
to continue across Vilas county. Amounts for the entire period should
be modest with a few inches expected in the snowbelt region of northwest
Vilas county. Meanwhile, bitter cold and northwest winds will create
dangerous wind chill readings of 20 below to 30 below Thursday and
Friday morning. Based on the current forecast, would think two separate
headlines will be needed for each night instead of one continuous
advisory from Wednesday night through Friday morning. This is based
on the expected afternoon wind chill readings. The shift tonight or
Wednesday will make the final decision on the headlines. Also, winds
could go calm for a few hours out west on Friday morning. If this
occurs, low temperatures may need to be lowered Friday morning out
west (away from the snowbelt region of northwest Vilas county).
Cold conditions will continue Friday. Friday night is very intriguing
as the ridge of high pressure moves across the region. Lowered the
low temperatures for Friday night, but may need be lowered even more
if winds go calm for several hours. Next clipper system will bring
a chance of light snow Saturday night into Sunday morning. The
forecast becomes muddled Sunday night into Tuesday, although the
latest thoughts is that another clipper system will bring a chance
of light snow Monday into Monday night with the return to much
colder air on Tuesday.
&&
.AVIATION...for 00Z TAF Issuance
Issued at 545 PM CST Tue Jan 2 2018
An upper level disturbance will bring a few hours of snow showers
and MVFR conditions as it moves across the area this evening.
SNow showers should diminish by midnight, but ceilings of 2500 to
3500 feet will last through midday Wednesday. VFR weather is
likely Wednesday night and Thursday.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....MPC
LONG TERM......Eckberg
AVIATION.......RDM
Hazardous weather outlook, Jan 2, 2:01 PM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
201 PM CST Tue Jan 2 2018
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-032015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
201 PM CST Tue Jan 2 2018
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
A band of light snow is forecast to spread across the region
tonight. While most locations will only see less than an inch of
accumulation, roads may become slippery for the Wednesday morning
commute. In addition, gusty winds may result in some snow drifting
onto roads, especially in open areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
The combination of cold temperatures and northwest winds will
result in bitter cold wind chill readings Wednesday night into
Thursday morning, and again Thursday night into Friday morning.
Frost bite could occur on exposed skin within 30 minutes.
Lake effect snow showers at times may bring hazardous conditions
to northern Vilas county Wednesday into Friday morning.
A clipper system may bring a round of light snow along with hazardous
travel conditions Saturday night into Sunday morning and then again
Sunday night into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to forward snowfall measurements tonight
to the National Weather Service.
LMZ521-522-541>543-032015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
201 PM CST Tue Jan 2 2018
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
A few gale force gusts from the southwest are possible this
evening, mainly towards the open waters of Lake Michigan.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
The probability for widespread hazardous weather is low.
MPC/Eckberg
In the hours before
Special weather statement, Jan 2, 6:01 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
601 PM CST Tue Jan 2 2018
WIZ005-010>012-018-019-030415-
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-
601 PM CST Tue Jan 2 2018
...SNOW SHOWERS COULD MAKE FOR HAZARDOUS TRAVEL THIS EVENING...
An upper level disturbance and cold front will move across northcentral
Wisconsin this evening and bring light to moderate snow showers at
times. While snow accumulations should be less than an inch, roads
and sidewalks could become slick.
RDM
Cold/Wind Chill, Brown
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Brown forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 44.474, -87.993 (the zone’s center; the record gives no point)
A 60 year old woman was found dead outside her residence in Green Bay on the morning of the 3rd. It is estimated that she died late on the 2nd, probably around midnight. Temperature in Green Bay near her estimated time of death were in the single digits and wind chills were below zero.
Cold/Wind Chill, Calumet
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Calumet forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.082, -88.218 (the zone’s center; the record gives no point)
Cold/Wind Chill, Door
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Door forecast zone
- Reported by
- AWOS
- Coordinates
- 44.838, -87.358 (the zone’s center; the record gives no point)
Cold/Wind Chill, Florence
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Florence forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- COOP Observer
- Coordinates
- 45.848, -88.398 (the zone’s center; the record gives no point)
A missing 19 year old male, who was driving to Upper Michigan, was found dead in the woods. His abandoned vehicle was discovered on the afternoon of the 7th and authorities had to travel a considerable distance into the woods in order to recover his body that evening. Subzero and single digit temperatures were common in far northeast Wisconsin during the time that the man was missing.
Cold/Wind Chill, Forest
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Forest forecast zone
- Reported by
- Unknown
- Coordinates
- 45.667, -88.770 (the zone’s center; the record gives no point)
Cold/Wind Chill, Kewaunee
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Kewaunee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.483, -87.514 (the zone’s center; the record gives no point)
Cold/Wind Chill, Langlade
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Langlade forecast zone
- Reported by
- AWOS
- Coordinates
- 45.262, -89.072 (the zone’s center; the record gives no point)
Cold/Wind Chill, Lincoln
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- AWOS
- Coordinates
- 45.338, -89.735 (the zone’s center; the record gives no point)
Cold/Wind Chill, Manitowoc
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Manitowoc forecast zone
- Reported by
- AWOS
- Coordinates
- 44.091, -87.700 (the zone’s center; the record gives no point)
Cold/Wind Chill, Marathon
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Marathon forecast zone
- Reported by
- ASOS
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
Cold/Wind Chill, Menominee
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- Unknown
- Coordinates
- 45.004, -88.710 (the zone’s center; the record gives no point)
Cold/Wind Chill, Northern Marinette
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Northern Marinette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
Cold/Wind Chill, Northern Oconto
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Northern Oconto forecast zone
- Reported by
- Unknown
- Coordinates
- 44.999, -88.221 (the zone’s center; the record gives no point)
Cold/Wind Chill, Oneida
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Oneida forecast zone
- Reported by
- ASOS
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
Cold/Wind Chill, Outagamie
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Outagamie forecast zone
- Reported by
- AWOS
- Coordinates
- 44.416, -88.465 (the zone’s center; the record gives no point)
Cold/Wind Chill, Portage
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Portage forecast zone
- Reported by
- AWOS
- Coordinates
- 44.476, -89.501 (the zone’s center; the record gives no point)
Cold/Wind Chill, Shawano
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Shawano forecast zone
- Reported by
- AWOS
- Coordinates
- 44.789, -88.765 (the zone’s center; the record gives no point)
Cold/Wind Chill, Southern Marinette
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Southern Marinette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
Cold/Wind Chill, Southern Oconto
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Southern Oconto forecast zone
- Reported by
- AWOS
- Coordinates
- 44.999, -88.221 (the zone’s center; the record gives no point)
Cold/Wind Chill, Vilas
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Vilas forecast zone
- Reported by
- AWOS
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Cold/Wind Chill, Waupaca
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Waupaca forecast zone
- Reported by
- AWOS
- Coordinates
- 44.470, -88.965 (the zone’s center; the record gives no point)
Cold/Wind Chill, Waushara
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Waushara forecast zone
- Reported by
- AWSS
- Coordinates
- 44.113, -89.243 (the zone’s center; the record gives no point)
Cold/Wind Chill, Winnebago
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Winnebago forecast zone
- Reported by
- ASOS
- Coordinates
- 44.069, -88.645 (the zone’s center; the record gives no point)
Cold/Wind Chill, Wood
- When
- January 2, 7:00 PM CST to January 7, 10:00 AM CST
- Where
- Wood forecast zone
- Reported by
- ASOS
- Coordinates
- 44.455, -90.042 (the zone’s center; the record gives no point)
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Texas, January 2, 20183 deaths · 3 events
- Blizzard and Lake-Effect Snow in New York, January 2 to 3, 20181 death · 7 injured · $210,000 · 4 events
- Lake-Effect Snow and Winter Weather in Michigan, January 2 to 4, 20188 events
- Frost and Freeze in Texas, January 2 to 3, 20187 events
- Frost and Freeze in Texas, January 2, 20185 events
- Drought in Arkansas, January 2 to 31, 20183 events
- Winter Weather in Illinois, January 2, 20182 events
- Lake-Effect Snow in New York, January 2 to 3, 20181 event
- Marine Thunderstorm Wind in Gulf of Mexico, January 2, 20181 event
- Winter Storm in Alaska, January 2 to 3, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734806, 734807, 734808, 734809, 734810, 734811, 734812, 734813, 734814, 734815, 734816, 734817, 734818, 734819, 734820, 734821, 734822, 734823, 734824, 734825, 734826, 734827, 734828, 734829.